Oregon, 2018Hail in Oregon, May 25, 2018
May 25, 2018 · NWS MFR · 1 event in 1 county or zone
A number of thunderstorms developed on the afternoon and evening of 05/25/2018. At least one of them became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A number of thunderstorms developed on the afternoon and evening of 05/25/2018. At least one of them became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 25, 9:55 AM PST, 2 hours 45 minutes earlier.
Area forecast discussion, May 25, 9:55 AM PST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1055 AM PDT Fri May 25 2018
.AVIATION...25/18Z...Areas of rain with embedded heavy showers
will continue through this afternoon from just west of the
Cascade Crest (including KMFR) eastward across the east side
(including KLMT). Very heavy downpours and occasional lightning
will be possible within this corridor, with the heaviest rain and
greatest threat for thunderstorms being on the east side. In
general, MVFR ceilings and VFR visibility are expected, but
conditions could occasionally lower to IFR, especially across the
east side. Watch for gusty downdraft winds near any thunderstorms.
At KRBG and KOTH, occasional showers will end from west to east
today MVFR or better conditions. -Wright
&&
.PREV DISCUSSION... /Issued 938 AM PDT Fri May 25 2018/
DISCUSSION...Some updates were made and sent earlier to expand
the coverage of thunderstorms. Some strikes occurred around Tiller
and updated the forecast to reflect this. Rainfall amounts
overnight have been impressive for this time of year. Observations
east of the Cascades showed amounts between 0.50" and up to 0.80"
with up to 0.50" west of the Cascades. Given that this morning's
sounding at KMFR showed record values of precipitatable water
(1.21"), it's not surprising to have these rainfall values.
The cut-off low responsible for yesterday's and last night's
activity will gradually move into California this afternoon. The
position of the low puts our forecast area in a favorable area for
widespread showers and thunderstorms today. A deformation zone
will continue to rotate over the area and this will enhance
shower and thunderstorm activity. Widespread cloud cover west of
the Cascades will keep instability minimized today. So the
favored area for thunderstorms will be in northern California and
east of the Cascades where breaks in the cloud cover will enhance
instability.
East of the Cascades, with the copoius amounts of rain that has
already fallen and more heavy rain expected today, have decided to
issue an areal flood advisory for areas east of the Cascade
Foothills through this evening. Ponding of water on roadways is
likely, and running water is possible is low lying areas. For more
details, see PDXFLSMFR.
After today, the low continues east, as does the instability, so
conditions will dry out and warm up for the remainder of the
holiday weekend. For more details on this, see the previous
discussion below. /BR-y
MARINE...Updated 840 AM PDT Friday 25 May 2018...Update: This
morning's guidance all shows winds associated with the thermal
trough rising to near gales Monday, and then they are more likely
reach gales Tuesday and Wednesday. We plan to issue a gale watch
for the Monday-Wednesday period later today. -Wright
Previous discussion: Moderate north winds will continue to produce
steep seas through Friday. Winds will decrease Friday night as
inland low pressure disrupts the north flow, but the thermal trough
will rebuild over California by Saturday afternoon, marking a return
of gusty north winds south of Cape Blanco. Winds will spread north
and strengthen further Sunday evening into early next week. The
thermal trough is likely to remain in place for several days,
producing at least small craft advisory conditions until the next
system arrives late in the week or next weekend, providing a brief
disruption to the pattern. -BPN
PREV DISCUSSION... /Issued 230 AM PDT Fri May 25 2018/
DISCUSSION...25/00Z NAM/GFS/EC in.
Showers persist this morning with a few thunderstorms east of the
Cascades. The 25/00Z KMFR sounding had a precipitable water value
of 1.05 inches. Pretty wet for any time of year.
A cutoff low off the California coast is inducing south to
southeast flow over the area with the Medford CWA under the
deformation zone aloft. This combined with short waves rotating
around the low is supporting the current convection.
The low will move slowly east, moving onshore around noon Friday
and into Nevada Saturday. As it does so, the most favored area for
convection will also move east. Expect plenty of showers Friday
over the inland areas, but thunderstorm activity will be east of
the Cascades and possibly over Siskiyou county, which will be
closer to the low. Model lifted indices support this scenario.
Friday highs inland will be 15 to 20 degrees cooler than the
Thursday highs under mostly cloudy skies.
By Saturday, the low will be far enough east for the flow aloft to
shift to northerly as a ridge builds in from the west. This will
bring the precipitation to an end west of the Cascades. Models
still show significant activity east of the Cascades, but lifted
indices indicate that these will be showers, not thunderstorms.
Those showers will dissipate by Saturday night.
Saturday highs will be warmer...near normal west of the Cascades
and 5 to 10 degrees below normal to the east.
Low level easterly flow will develop Saturday night and this will
clear out the west side Saturday night into Sunday night. Inland high
temperatures will warm back up to around 5 degrees above normal. It
will be quite warm at Brookings with highs in the middle 70s. West
side highs will be 5-10 degrees above normal and the east side
will be up to 5 degrees above normal.
The ridge will hold through Monday for continued warm and dry
weather. It will be the warmest day of the stretch for all but the
coast and far east side with highs around 10 degrees above normal.
Long term discussion from the Thursday afternoon AFD...Tuesday 29
May through Thursday 31 May 2018. Models are in pretty good
agreement with only minor differences through mid week.
Tuesday will be a transition day as an upper level trough
approaches the Pacific Northwest. Temperatures will be a few
degrees cooler, and we'll see the return of thunderstorm chances
east of the Cascades. Conditions will be similar on Wednesday, but
with slightly cooler temperatures.
By Thursday, models diverge on how they handle a secondary shortwave
that swings down the backside of the trough. The GFS drops the
energy further south into northern California and shears it off
briefly into a closed low that lingers over the area through
Thursday. The EC on the other hand, moves the shortwave through the
area by Thursday afternoon. About half of the GFS ensembles agree
with the operational while the other half are similar to the EC
solution. Because of this, went with a general blend for Thursday
and introduced a slight chance for thunderstorms over southwest
Siskiyou County. If the GFS pans out, convection would be a bit more
in coverage over northern California, whereas the EC would keep the
area dry for most of the day Thursday. Either solution will bring
seasonable temperatures. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 5 AM Saturday to 11 AM PDT Sunday for
PZZ356-376.
Small Craft Advisory for hazardous seas until 5 AM PDT Saturday
for PZZ350-356-370-376.In the hours before
Local storm report, May 25, 7:19 AM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
819 AM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM HEAVY RAIN 4 WSW KLAMATH FALLS 42.19N 121.84W
05/25/2018 M0.53 INCH KLAMATH OR TRAINED SPOTTER
24-HOUR TOTAL AS OF 8 AM PDT.
&&
MNFSpecial weather statement, May 25, 10:59 AM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Medford OR
1159 AM PDT FRI MAY 25 2018
ORZ031-251945-
Central and Eastern Lake County OR-
1159 AM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE COUNTY UNTIL
1245 PM PDT...
At 1157 AM PDT, Doppler radar was tracking a strong thunderstorm near
Adel, or 24 miles east of Lakeview, moving north at 15 mph.
Dime size hail, heavy rain, and winds in excess of 35 mph will be
possible with this storm.
Locations impacted include...
Highway 140 near Adel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Heavy rain
is also expected with this storm, and flooding is possible. Turn
around, don't drown. Seek a safe shelter inside a building or
vehicle.
&&
LAT...LON 4216 11971 4212 11995 4239 12009 4242 11977
TIME...MOT...LOC 1857Z 167DEG 27KT 4222 11986
SK
Local storm report, May 25, 12:08 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Medford OR
108 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 16 N ADEL 42.41N 119.90W
05/25/2018 E0.88 INCH Lake OR PUBLIC
PUBLIC ALSO REPORTS VERY HEAVY RAIN AND STRONG WINDS, BUT
NO DAMAGE. REPORT FROM PLUSH STORE.
&&
WRIGHTHail, Lake
- When
- May 25, 12:40 PM PST to 1:00 PM PST
- Where
- Lake County, 27.08 mi NE of Valley Falls
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.730, -119.870
A member of the public posted a picture of his hand holding 1.0 inch hail. He said the hail broke his bedroom window. The picture was posted at 25/1514 PDT, but the time of the incident was determined by radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746822.